Errors that you caught...Register Today!
This is a discussion on Errors that you caught... in Nursing and Patient Medications, part of General Nursing ... Hey Guys, Out of pure curiosity, what is the worst/scariest potentially harmful error that you...by sabrina_RPN Sep 3, '10Hey Guys,
Out of pure curiosity, what is the worst/scariest potentially harmful error that you have caught, and what did you do to rectify the situation? What happened to the person who did the error? And, how did this change your nursing practice, if at all?
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=502086©2013 allnurses.com INC. All Rights Reserved.
- 8,840 Views
- Sep 3, '10 by WSU_Ally_RNA couple of weeks ago I followed a RN that had given a pt a beta blocker while they were on pressors! Thankfully no harm occurred, and the pt was soon weaned off the pressors, but it was hard to imagine what could have happened...
The MD's, pharmacist for our unit, and nurse managers all were notified, and incident report was filled out, and the RN was notified why this was wrong...
- Sep 3, '10 by grandmawrinkleI had a nurse overnight that replaced a patients K+ of 3.4 when he had a creat of 3.2 with 40meq with our standard sliding scale K+ orders (which don't apply if a patient's k+ is >1.5). She also kept him on a MIV with 20meq KCL/L on it at 50cc/hour all night. By this time I got there in the morning, patient's K+ was over 6 and needed insulin/D50/kayexelate, etc.
Another one --- nurse decided to hold patient's TFs for high residuals/not tolerating them --- but left his insulin gtt running at 6 units/hour. By the time I figured this out shortly after my shift started, patient's glucose was 35. Awesome!
- Oct 21, '10 by AshNixI often find errors in regards to medications written for even thouhg the patient has a listed allergy. I call the docs and usually it ends OK without much grief.
- Oct 23, '10 by LouisVRNI will start with the list of errors I have found regarding heparin gtts - not initiated with a clear order and no contraindications, started at the wrong rate, given bolus with specific order not to bolus patient, titrated incorrectly, no ptt ordered for pt. Honestly despite heparin gtt education at least yearly with mandatory sign offs the amount of errors is alarming
No documentation on PCA pumps, including amount infused or when initiated.
Random medications held without a documented reason or order
Pt given Lantus instead of Lispro.
Latest 3 doses Kayexelate given to the wrong patient.
- Oct 23, '10 by sasha2ladyI work in a SNF/rehab facility and the majority of errors Ive found lately are transcription errors. A new grad RN has been doing "charge" and when she writes new orders, ESPECIALLY for INSULINS she doesnt dc the old one on the actual order OR the MAR. Last night I caught where a pt was on nov 70/30 35 units q am, but it was increased to 45..she couldve gotten both doses if I hadnt caught that. Ive came in and found the wrong IV antibiotics hanging on a &o x3 pts who had told the prior nurse it was wrong, yet she hung it anyways, Ive seen where 2 fentanyl patches were placed on a pt which was a double dose, and on that pt he was supposed to have had a nitro patch to be removed at hs...I never found it but found the 2 fent patches instead.. ive filled out med errors and did all the reporting on these things, no harm was done, nor was any retraining or education to the nurses that did the errors. MGMT never says a word. I wonder if they dont just throw the med error reports away since nothing Ive ever reported has been addressed. Thats why the same mistakes keep being found.
Ive also reported myself 2x for giving narcs that had been d/cd and since it wasnt dcd on my MARS i gave them, along with every other nurse who had worked. Its impossible to check orders BEFORE a med pass when i have nearly 40 pts to myself.
- Oct 24, '10 by Blackcat99This happened many years ago. I remember a LTC night nurse giving me report and saying that she still needed to give one more routine insulin to a patient with a blood sugar of 52. I told her No. Do not give the insulin. Give her some orange juice instead. I did not report the nurse.
- Oct 24, '10 by PatricksRNMommyI came in one morning and got report from the night shift nurse that my patient had come in in rapid afib and was on a heparin drip and a cardizem drip. The heparin drip had started at 900 units/hr (18cc/hr) and the Cardizem at 15 mg/hr (15 cc/hr) at 6 pm. She reported that at midnight (6 hours after the heparin started), the PTT came back non-therapeutic and the heparin drip had to be increased by 200 units/hr to 1100 units/hr (22cc/hr). She said that the patients heart rate had gone down quite a bit (from the 160's down to the 50's), so she had titrated the drip down and turned it off. The patient's heart rate remained high 40's/low 50's... When I got there at 0700, the PTT came back again, even lower than the previous value and telemetry called to say the patient had a 3 second pause..... What do you think happened?
Right, somehow, the previous nurse had mixed up her drips and was adjusting the cardizem instead of the heparin when her PTT's came back and turned of the heparin when the heart rate went down by mistake. I figured it out before she left and she actually wrote it up herself AND called the cardiologist and primary to inform them of her mistake. I felt bad for her, the patient was fine, but she was in tears... She was a new grad, about a month off of orientation and really had been doing a great job... The cardizem was titrated down and the heparin restarted and everything turned out OK, but it could've been BAD.....
- Nov 11, '10 by *LadyNurse*At our facility we use triple pumps.
The nurse had dopamine running as well as IVF and she started some FFP.
A few mins later...the pt who had previously been sinus with a BBB developed Rapid Afib rate 170s.
Went in to find that the nurse had programmed the dopamine to run at 300ml/hr
instead of the FFP.
The pt ended up hypotensive and shortly maxed on levophed and neo.
Took a few hours to get her straightened out...poor lady only had a EF of 20%
- Dec 5, '10 by MarkE86I'm not working as an RN yet, but in my job as an MA I catch med errors all the time.
The most common one in our office is confusion between potassium citrate and potassium chloride. I've had other MAs send Rxs for KCl instead of K-citrate. Also, during the current retail shortage of K-citrate 10mEq tablets, I've had several pharmacies fax the MD asking if it was OK to switch the patient to KCl. You'd think the pharmacies would know better....